• Tanya Cook, CAI

The Trauma, The Pain, The Miracle, and The Memories of My Son's Overdose

Updated: Apr 6, 2019





Seizing the Moment to Make Precious Memories - Tuscany, Italy - 2014

It is often during times when I am working with other families that I have flashbacks of my own story.


A few days ago, I was helping a mother get her 24-year old son into drug rehab. I asked this mother if she knew her son’s drug of choice (DOC). She knew of a few drugs he had used but was not completely sure of his current use. She mentioned that he had used #OXY (#OxyContin or the street name #Oxycotton) in the past, and I immediately feared for her son.


Why? Because I knew that OXY is a highly addictive #opioid, and it was unlikely that he had stopped this drug on his own. I also knew the progression of opioid use, which often leads to #heroin.


According to the National Institute on Drug Abuse, "About 80 percent of people who use heroin, first misused prescription opioids."

Just when I thought intervention and her son entering treatment was a lost cause, I received word from the mom. Her son had confessed everything, was agreeable to treatment, and heroin was in the mix of the drugs he was using.

On the other end of the phone I had a trembling, terrified, emotionally wrecked mom in utter shock and disbelief after hearing the word heroin attached to her son’s name! I understood that feeling, more than words could describe.

For me, it was the Fall of 2014 when I first heard the word heroin attached to my own son’s name. He was 20-years old, and although we knew of his Substance Use Disorder (SUD), earlier that year he had entered treatment and had 7-months of recovery under his belt. We thought he was done!


This day started as an ordinary morning. My husband and I were up early preparing to go to work. I was moments from leaving when I heard my husband call out to me in a panic from across the house! Panicked because he had walked through the house and caught a glimpse of our son laying non-responsive on the media room floor.

We tried everything to alert him, to no avail. He was breathing, but we feared that he might stop breathing at any minute. I was certain he had overdosed but had no idea what and how much he had used. To our knowledge he had never left the house the previous night. It was all so confusing.

Seven-months of sobriety! What had happened. We thought we were out of the woods. We thought he had fought the fight and won this thing called #addiction!


Upon arriving the emergency room, the doctor took a quick look at my son’s eyes and lack of responsiveness and said, “we have some opioids onboard.” I knew things were very serious, as there was a team of clinicians swarming the room. Protocols were being called-out, and I heard the doctor say, “we need to administer #Naloxone!”


What is this naloxone? I’ve never heard of this. Is my son going to die? These were all the things going through my head. I was in shock, and not prepared for what would happen next.


The doctor quickly explained that Naloxone (also known as #Narcan) was being administered to reverse the opioid overdose, and that there was a high likelihood that he would react with extreme anxiety, restlessness, irritability and in some cases people become belligerent and violent. We were warned and given the chance to leave the room, but there was no way we were leaving our son. Within minutes of administering naloxone, my son was alert and exhibited every single reaction that the doctor had mentioned!


He was now alert and just when I thought things were going to be okay, the lab results started rolling in. His liver functions were abnormal, and his Creatine Kinase (CK) levels were way out of range. This was a direct result from the overdose, and an indication of possible muscle and/or heart damage. As a result, he was admitted to the hospital in critical care. Our son was very, very sick!


Days passed and his condition would incrementally improve and then get worse. His CK levels were all over the map, but mostly high. The protocol for leveling out the CK levels were time and pushing lots of IV fluids. The amount of fluids being administered were constantly being changed. Lowered when his CK levels came down, and increased when his CK levels spiked.


As a result of all the fluids being pushed, his lungs began to fill with fluid and he was now having difficulty breathing. He was given breathing treatments, but no improvement. His blood pressure rose to a dangerously high level, and we could see the concern on the caregivers’ faces.

My husband and I were terrified. All I could think was what if he survived the overdose, only to die from the aftermath?


On about day 5, he was transferred to the Texas Medical Center to receive a higher level of care. We were running out of time, and we needed the very BEST care he could receive. I sat by his side for 8 days and 8 nights…praying ever minute for him to live.


Through the great care he received, the prayers of many, and the Grace of God, he made it! Not only did he leave the hospital after 8 days, but a few days later we left for an 11-day trip to Italy. (This trip had been planned for a full year, and his doctors approved.)


Some criticized and thought I was crazy for allowing him to go on this trip, but after all we had gone through, I knew these things...


My son’s life had been spared, I have no idea what tomorrow may bring, and I was going to make sweet memories with my son while I could!

Was this his final relapse? No. That is the nature of Substance Use Disorder. Is he in recovery today? Yes! And I could not be prouder of him! Do we have Narcan available in case of overdose? Yes! Narcan is available through pharmacies in most states and should be purchased and on hand for anyone with a history of opioid abuse!


One final thing…I mentioned he never left the house that night of the overdose. That’s true. His supplier? A 24-year old girl who graduated high school with him, her mom worked for the Drug Enforcement Administration (DEA), and they lived less than a mile from our house. She delivered the drugs to our home, it was his first time to use heroin (to our knowledge), and the toxicology report confirmed that the heroin contained the dangerous drug #fentanyl in his system.


No bad guy, no shady location, delivered to our gated-entry home! He was truly one of the fortunate to survive this overdose given the fentanyl in his system!


According to Center on Addiction...


"An overdose can happen slowly – over the course of a few hours, or, in the case of powerful synthetic opioids like fentanyl, almost instantly. There are, however, many signs that someone may be overdosing from an opioid and these signs indicate that naloxone should be administered and 911 called.
These include:
Shallow breathing or not breathing at all; snoring or gurgling sounds (this can mean that a person’s airway is partly blocked); blue lips or fingertips; floppy arms and legs; disorientation; can’t be woken up/unconsciousness."


Captured memories from our 2014 Trip to Italy! Thankful he was ALIVE and with us! Keep fighting the good fight, son! You are worthy!



created by 33A 

Call us today: (713) 249-6658

  • w-facebook